Valsartan Roundup: Links Between the Drug and Liver Damage

December 30, 2019 | Firm News

The Food and Drug Administration (FDA) has issued a recall of Valsartan after finding batches of the drug were contaminated with N-nitrosodimethylamine (NDMA). Valsartan is a popular drug used to treat high blood pressure or heart failure and a generic form of Diovan. The drug, in and of itself, can cause liver damage. However, NDMA can as well and many patients are now filing or joining class-action lawsuits for damages.

doctor explaining medical results to patient

What is Valsartan?

Valsartan belongs to the angiotensin II receptor blocker (ARB) family of drugs. ARBs work to improve blood flow by stopping blood vessels from narrowing. Overall, the drug’s effects lead to reduced blood pressure, lower aldosterone levels, reduced cardiac activity, and increased excretion of sodium. Valsartan is commonly used for the management of hypertension, heart failure, and Type 2 Diabetes-associated nephropathy, particularly in patients who are unable to tolerate ACE inhibitors.

Valsartan and Liver Damage

The FDA has received reports that Valsartan has been linked with acute liver injury and elevations in some liver enzymes. Patients who take the drug run a high risk of experiencing liver damage. The severity can vary based on the liver’s difficulty with metabolizing the drug, but symptoms may include:

  • Jaundice
  • Abdominal pain and swelling
  • Swelling in the legs and ankles
  • Itchy skin
  • Dark urine color
  • Irregular stool color
  • Chronic fatigue
  • Nausea or vomiting
  • Loss of appetite
  • The tendency to bruise easily

Symptoms of liver damage will typically begin after one to eight weeks of taking the medication. If left untreated, acute liver injury can turn into cholestasis, a very serious liver disease. Cholestasis prevents or reduces the flow of bile from the liver, which is fluid produced by the liver to assist in the digestion of food. Signs of this disease can look similar to acute liver injury, and can include jaundice, dark urine, abdominal pain, stool that is light in color, nausea, fatigue, and itchy skin.

Liver Damage from Contaminated Valsartan

In addition to the liver problems listed above, NDMA increases the risk of damage and has the potential to cause cancer. NDMA was discovered in some batches manufactured in China, which were recalled by the FDA. However, a second known carcinogen called  N-nitrosodiethylamine (NDEA) was also found in recalled Valsartan. Various studies have been published containing conclusive evidence that both NDMA and NDEA cause liver damage in addition to cancer. Of those, includes a 2018 Danish study finding that Valsartan contaminated with NDMA can increase of the risk of liver cancer. Those exposed to NDMA may suffer from headaches, nausea or vomiting, abdominal cramps, fever, jaundice, dizziness, reduced organ function, or an enlarged liver.

What Should Patients Taking Valsartan Do?

If you currently taking a drug that contains Valsartan, visit the drug company’s website and the FDA website for recall instructions. If you are unsure of the company that made your drug, contact your pharmacist for additional assistance. In addition, immediately notify your doctor about how to proceed with your medical treatment. A physician may recommend or prescribe an alternative drug to take, or they may instruct you to continue taking your currently prescribed medication until a safer option is available.

Contact The Dunken Law Firm

If you or someone you love has experienced liver damage from taking Valsartan, speak to one of our highly skilled product liability lawyers today. You may be entitled to compensation. Schedule a free consultation today by calling (713) 554-6780 or requesting one online.